Home › CNA Practice Tests › Psychosocial Care Skills Questions › Question 71
A dying resident's breathing becomes irregular, with periods of rapid breathing followed by pauses. What should the nursing assistant do?
- A.Tell the family the pattern means the resident is recovering
- B.Start vigorous exercise of the resident's arms and legs
- C.Report the breathing change to the nurse, keep the resident comfortable, and elevate the head if it helps and is allowed
- D.Withhold the information because breathing always changes
Correct answer
C. Report the breathing change to the nurse, keep the resident comfortable, and elevate the head if it helps and is allowed
Why
Irregular breathing with pauses, often called Cheyne-Stokes breathing, is common near death and should be reported. Comfort positioning helps; it is not a sign of recovery.
Content outline: Psychosocial Care Skills - Care of the Dying Resident: Death and Postmortem Care · From the Psychosocial Care Skills practice bank (PS-071).